Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 39, NWS Miami, FL

November 16, 2009Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Nov 16, 2009, 5:12 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2009, 5:12 AM EST (10:12 UTC)
Expired
Nov 16, 2009, 7:00 PM EST
In force
14 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 161012
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EST MON NOV 16 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...

FLZ168-172-173-170000-
/O.NEW.KMFL.CF.S.0039.091116T1012Z-091117T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
512 AM EST MON NOV 16 2009

2 TO 4 FT NORTHEAST SWELLS WILL CONTINUE AFFECTING
THE LOCAL ATLANTIC WATERS LEADING TO A HIGH RISK OF RIP CURRENTS ACROSS
THE EASTERN COAST OF SOUTH FLORIDA. NUMEROUS WATER RESCUES WERE
REPORTED YESTERDAY. THEREFORE, SWIMMING IS NOT RECOMMENDED AS
THESE DANGEROUS CONDITIONS PREVAIL TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Nov 16, 4:00 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 16, 4:00 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EST MON NOV 16 2009

.DISCUSSION...

...HIGH RISK OF DANGEROUS RIP CURRENTS DUE TO SWELLS AT THE
ATLANTIC COAST BEACHES...

WEAK SFC RIDGE REMAINS IN PLACE JUST NW OF THE REGION EARLY THIS
MORNING WITH MID-LEVEL RIDGING SLOWLY MOVING OVERHEAD. THIS WILL
LEAD TO A CONTINUATION OF MOSTLY SUNNY SKIES AND OVERALL LOW
LEVELS OF HUMIDITY TODAY. LIGHT NW WINDS MAY EVENTUALLY GIVE WAY
TO A WEAK SEA BREEZE ALONG THE ATLC COAST IN THE AFTERNOON FOR A
FEW HRS BUT THERE WILL BE VIRTUALLY NO IMPACT ON THE LOCAL
WEATHER. TEMPERATURES WILL CLIMB INTO THE LOWER 80S ONCE AGAIN
AWAY FROM THE IMMEDIATE GULF COAST...WHERE ONSHORE FLOW WILL KEEP
HIGH TEMPS IN THE UPPER 70S AT BEST. A CONTINUATION OF THE
RELATIVELY WEAK FLOW PATTERN AND LACK OF SIGNIFICANT NERLY FLOW
WILL LEAD TO LAND BREEZE FORMATION ONCE AGAIN THIS EVENING AND
OVERNIGHT...KEEPING LOW TEMPS IN THE LOWER TO MID 60S ACROSS EAST
COAST LOCATIONS. PATCHY FOG MAY FORM ONCE AGAIN OVERNIGHT ACROSS
PARTS OF THE INTERIOR AS TEMPS DROP INTO THE 50S IN MOST
LOCATIONS. A SIMILAR PATTERN WILL REMAIN IN PLACE FOR TUESDAY AND
TUESDAY NIGHT...SO ANOTHER REPEAT OF THESE EXPECTED WEATHER
CONDITIONS AND TEMPS CAN BE EXPECTED. WILL CONTINUE TO FCST MAX
TEMPS AT OR JUST BELOW THE COOLER MET MOS IN NAPLES...AS BOTH
MODELS HAVE BEEN TOO WARM WITH STEADY ONSHORE FLOW FROM THE
COOLING GULF WATERS THE PAST SEVERAL DAYS.

SOME CHANGES FROM THE LAST FEW DAYS...AS THE GFS HAS BECOME LESS
BULLISH ON THE SOUTHERN PROGRESS OF A STRONG SFC RIDGE BUILDING DOWN
THE EAST SLOPES OF THE APPALACHIANS IN THE EARLY TO MID WEEK PERIOD.
THE MID-LEVEL RIDGING OVERHEAD TODAY WILL MOVE SE OF THE REGION BY
WEDNESDAY AS A DEEP CLOSED LOW EJECTS ACROSS THE PLAINS
STATES...LEAVING BROAD SWRLY MID/UPR FLOW ACROSS THE GULF AND FL
PENINSULA. MEANWHILE...THE TRENDS OF THE GFS SUGGEST THAT ANY
SUSTAINED NERLY FLOW WILL BE DELAYED UNTIL AT LEAST THURSDAY NOW IF
IT DVLPS AT ALL...AS A NEW SFC RIDGE BUILDS OVER THE TENNESSEE VALLEY
LATE THIS WEEK. LIGHT NORTHERLY FLOW WILL GRADUALLY BECOME NERLY AT
LEAST ALONG THE EASTERN HALF OF THE PENINSULA WEDNESDAY AND THURSDAY
AFTERNOONS...AND THIS COULD ALLOW FOR A SLIGHT MOISTURE INCREASE AND
A FEW SHOWERS TO MOVE ONSHORE FROM TIME TO TIME ALTHOUGH THE FLOW IS
NOW ADVERTISED TO BE WEAKER THAN PREVIOUSLY INDICATED. THIS GENERAL
PATTERN WILL LAST THROUGH FRIDAY WITH A GRADUAL INCREASE IN HUMIDITY
AND TEMPS EACH DAY...WITH TEMPS PSBLY REACHING THE MID 80S ACROSS
THE WESTERN INTERIOR BY THE LATE WEEK PERIOD.

BY NEXT WEEKEND...BOTH THE GFS/ECMWF SUGGEST A COMPLEX SPLIT FLOW
PATTERN MAY FORM ACROSS NOAM. LITTLE CHANGE IN THE SENSIBLE
WEATHER ACROSS THE REGION SEEMS LIKELY AT THIS POINT...THOUGH
THERE ARE DIFFERENCES IN THE DETAILS IN EACH OF THE
MODELS...INCLUDING HOW ACTIVE IF AT ALL THE SUBTROPICAL JET WILL BECOME.

&&

.MARINE...
6FT/13S PERIOD SWELLS CONTINUE AT BUOYS 41009/41010 OFF THE EC FL
COAST THIS MORNING. LOCAL CALCULATIONS CONTINUE TO INDICATE 4FT
SWELLS OFF THE PALM BEACH COAST AND 2-3FT FURTHER SOUTH TODAY.
SEAS MAY REACH 6FT SO WILL CONTINUE TO HEADLINE AN EXERCISE
CAUTION STATEMENT. SWELLS WILL SLOWLY SUBSIDE AS THE FETCH
GRADUALLY TURNS MORE NERLY AND THEN ENERLY...WITH JUST A LINGERING
SMALL 1-2FT SWELL IMPACTING THE PALM BEACH COAST BY LATE TUESDAY
INTO WEDNESDAY. WIND WAVES SHOULD BE FAIRLY SMALL THIS PERIOD AS
MODEL GUIDANCE INDICATES GENERALLY N TO NE WINDS 10-15KTS AT
MOST...A DOWNWARD TREND FROM PREVIOUS FCSTS. BY LATE IN THE
WEEK...SWELLS ORIGINATING FROM A LARGE SFC HIGH OVER THE N ATLC
MAY BEGIN TO REACH THE LOCAL ATLC WATERS ONCE AGAIN.
ELSEWHERE...WINDS OVER THE LAKE AND GULF WATERS SHOULD RUN AROUND
10KTS OR SO THROUGH MOST OF THE EARLY PART OF THE WEEK...WITH GULF
SEAS 2FT OR LESS.

&&

.FIRE WEATHER...
MODEL FCST SOUNDINGS SHOW DRY AIR ABOVE THE SFC ONCE AGAIN
TODAY...BUT EACH OF THE LAST 3 DAYS FULL MIXING OF THIS DRY AIR DOWN
TO THE SFC HAS YET TO BE REALIZED AND SEE LITTLE REASON TO THINK
THIS WILL CHANGE TODAY. LOCAL WRF-ARW RUN SHOWS MIN RHS AROUND 40
PERCENT ACROSS THE WESTERN INTERIOR THIS AFTERNOON...AND IT HAS BEEN
ABOUT 5 PERCENT TOO LOW EACH OF THE LAST FEW DAYS. A SLOW INCREASE
IN MOISTURE IS ANTICIPATED THROUGH THE REMAINDER OF THE WEEK...SO
FORESEE NO FIRE WEATHER PROBLEMS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  63  81  66 / 0 -  10 10
FORT LAUDERDALE  81  66  82  68 / 0 -  10 10
MIAMI            82  66  82  68 / 0 -  10 10
NAPLES           77  60  78  63 / 0 0 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WX...STRASSBERG
AVIATION...ERA
Hazardous weather outlook, Nov 16, 4:55 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
455 AM EST MON NOV 16 2009

FLZ063-066>075-168-172>174-171100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
455 AM EST MON NOV 16 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: 2 TO 4 FT NORTHEAST SWELLS WILL CONTINUE AFFECTING
THE LOCAL ATLANTIC WATERS LEADING TO A HIGH RISK OF RIP CURRENTS ACROSS
THE EASTERN COAST OF SOUTH FLORIDA. THEREFORE, SWIMMING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RIP CURRENT THREAT WILL CONTINUE THROUGH MOST OF THIS WEEK AS
THE SWELLS SLOWLY SUBSIDE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.